Alert archive / Michigan / Flash Flood Warnings in 2007
Flash Flood Warning 18, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Aug 7, 2007, 6:12 AM EDT for Berrien County, Cass County, Michigan. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 7, 2007, 6:12 AM EDT (10:12 UTC)
- Expired
- Aug 7, 2007, 12:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 8:05 AM EDT | HEAVY RAIN 3.6 | Eau Claire, MI | 3.6 INCHES OVERNIGHT RAINFALL |
| Aug 7, 8:09 AM EDT | FLASH FLOOD | St. Joseph, MI | VEHICLES STALLED ON ROADS THROUGHOUT COUNTY...WATER FROM CURB TO CURB IN SEVERAL AREAS...THREE BASEMENTS FLOODED...FEW TREES AND POWERLINES DOWN IN NEW BUFFALO |
| Aug 7, 8:12 AM EDT | FLASH FLOOD | Cassopolis, MI | ONE FOOT OF WATER OVER POKAGAN HIGHWAY IN CASS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 10.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIWX 071015
FFWIWX
MIC021-027-071600-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 AM EDT TUE AUG 7 2007
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BERRIEN COUNTY IN SOUTHWEST MICHIGAN
CASS COUNTY IN SOUTHWEST MICHIGAN
* UNTIL NOON EDT
* AT 600 AM EDT...A TRAINED WEATHER SPOTTER REPORTED EXTREME
RAINFALL RATES OF 1.5 INCHES IN 30 MINUTES IN STEVENSVILLE
MICHIGAN. FLASH FLOODING FROM THUNDERSTORMS MOVING THROUGH
SOUTHWEST LOWER MICHIGAN IS EXPECTED AS EXTREME RAINFALL RATES
PERSIST FOR SEVERAL HOURS. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LARGE AREA OF RAINFALL RATES OF 2 TO 5 INCHES PER HOUR
TO MOVE ONSHORE INTO BERRIEN AND THEN THROUGH CASS COUNTIES IN
SOUTHWEST LOWER MICHIGAN THIS MORNING.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STEVENSVILLE...BENTON HARBOR...BERRIEN SPRINGS...EAU CLAIRE...
GLENDORA...NILES...EDWARDSBURG...DOWAGIAC...AND CASSOPOLIS.
ADDITIONAL RAINFALL AMOUNTS OF UP TO 5 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 4219 8642 4177 8685 4177 8579 4206 8579
4210 8623
$$2 follow-up statements
000
WGUS73 KIWX 071226
FFSIWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 AM EDT TUE AUG 7 2007
MIC021-027-071600-
BERRIEN MI-CASS MI-
824 AM EDT TUE AUG 7 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR CASS
AND BERRIEN COUNTIES IN SOUTHWEST MICHIGAN...
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MILLBURG...WAKELEE...INDIAN LAKE...DEWEY LAKE...SANDY
BEACH...STEVENSVILLE...ST. JOSEPH...MARCELLUS...EAU
CLAIRE...DOWAGIAC...BENTON HEIGHTS AND BENTON HARBOR.
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN
THE WARNED AREA. SEVERAL REPORTS OF FLOODED ROADS AND A FEW STALLED
CARS HAVE BEEN RECEIVED THROUGH LAW ENFORCEMENT AGENCIES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4219 8642 4177 8685 4177 8579 4206 8579
4210 8623
$$000
WGUS73 KIWX 071442
FFSIWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1036 AM EDT TUE AUG 7 2007
MIC021-027-071446-
BERRIEN MI-CASS MI-
1036 AM EDT TUE AUG 7 2007
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CASS AND BERRIEN
COUNTIES IN SOUTHWEST MICHIGAN...
THE HEAVY RAINFALL FROM EARLIER THIS MORNING HAS EXITED THE AREA. AS
A RESULT NO FURTHER INCREASE IN FLOODING IS EXPECTED FOR THE NEXT
SEVERAL HOURS. THEREFORE THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
SOME LOW AREAS AND AREAS WITH POOR DRAINAGE MAY SEE STANDING WATER
FOR A FEW MORE HOURS...BUT THE THREAT TO LIFE AND PROPERTY HAS
DIMINISHED. SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE INTO THIS
AFTERNOON. THE THREAT FOR HEAVY RAINFALL WILL ACCOMPANY THESE STORMS
AND MAY CAUSE ADDITIONAL CONCERNS.
IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4219 8642 4177 8685 4177 8579 4206 8579
4210 8623
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:17 AM EDT, 55 minutes earlier.
Area forecast discussion, Aug 7, 5:17 AM EDT, 55 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
517 AM EDT TUE AUG 7 2007
.SHORT TERM...
TODAY AND TONIGHT...A HOT AND VERY HUMID AIRMASS EXTENDED ACROSS
NORTHERN INDIANA AND NORTHWEST OHIO EARLY TUESDAY MORNING. EARLY
MORNING HEAT INDEX VALUES WERE ALREADY IN THE MID TO UPPER 80S OVER
NE IL INCLUDING 88F AT IKK. CONVECTION WAS FIRING FURTHER NORTH
CLOSE TO THE WI/IL BORDER NORTH OF THE CAP. SATELLITE INDICATIONS
WERE THAT CLOUD TOP TEMPERATURES AND PERSISTENCE WERE SUFFICIENT TO
MEET THE TRUE DEFINITION OF A MESO CONVECTIVE COMPLEX. THIS MCC
SHOULD MOVE EAST INTO LOWER MICHIGAN...BUT MAY DIP SOUTH INTO
INDIANA THIS MORNING AS ENVIRONMENTAL LOW LEVEL WINDS CONTINUE TO
INCREASE AND BACK. BELIEVE RAINFALL RATES COULD REACH 5 TO 6 INCHES
AN HOUR...OR AN INCH OF RAIN IN 10 TO 12 MINUTES. RFD REPORTED 2.75
INCHES OF RAIN IN AN HOUR AND A COOP OBSERVER REPORTED 4.83 INCHES.
THE AIRMASS FURTHER EAST OVER SW LOWER MICHIGAN HAS BEEN WORKED OVER
BY PREVIOUS CONVECTION...SO RAINFALL RATES SHOULD NOT BE AS EXTREME.
HAVE PLACED THE HIGHEST STORMS CHANCES OVER LOWER MICHIGAN THIS
MORNING...WITH LOWER CHANCES FURTHER SOUTH OVER INDIANA. HAVE ALSO
MENTIONED THE CHANCE FOR HEAVY RAINFALL. EVEN WITH THE HEAVY
RAINFALL RECENTLY...THE GROUND HAS BEEN ABLE TO ABSORB MOST
RAINFALL. EXPECT THIS CONVECTIVE COMPLEX TO EVENTUALLY PUT OUT AN
OUTFLOW BOUNDARY EAST/WEST OVER NORTHERN INDIANA AND NORTHWEST OHIO.
AFTERNOON HEATING WILL CAUSE THE AIRMASS OVER NORTHERN INDIANA AND
NW OH TO BECOME EXTREMELY UNSTABLE...WITH CAPE VALUES TOPPING 3000
J/KG. A MODIFIED NAM/WRF SOUNDING INDICATED FORECAST CAPES OF 3600
J/KG. THE OUTFLOW BOUNDARY SHOULD BECOME A FOCUS FOR STORMS DURING
THE AFTERNOON WITH SEVERE STORMS POSSIBLE. PRECIPITABLE WATER VALUES
WERE EXTREMELY HIGH...WITH BUFKIT NAM/WRF TOPPING AN AMAZING 2.6
INCHES. THIS SITUATION WILL NEED TO BE MONITORED CLOSELY BY THE
SUBSEQUENT SHIFT FOR BOTH HEAVY RAINFALL AND SEVERE STORMS. ALTHOUGH
THE FREEZING LEVEL IS OVER 15000 FEET...VERY STRONG AND PERSISTENT
UPDRAFTS STILL MAY BE ABLE TO PRODUCE LARGE HAIL.
HAVE ALSO ISSUED AN HEAT ADVISORY FOR ALL OF NORTHERN INDIANA AND NW
OHIO. DEW POINTS HAVE BEEN POOLING SOUTH OF THE BOUNDARY...AND
COMBINED WITH TEMPERATURES IN THE LOWER 90S...HEAT INDICES WILL BE
ABLE TO MEET OR EXCEED 100 DEGREES FOR SEVERAL HOURS. DAYTIME
CONVECTION MAY BRING SOME RELIEF FROM THE HEAT AND HUMIDITY.
&&
.LONG TERM...
WEDNESDAY THROUGH MONDAY. FOCUS PRIMARILY ON DY2-3 THIS
FORECAST CYCLE. LEANED HIGHLY ON NAM THROUGH F60 AND GFS REJECTED
WITH FEEDBACK ISSUES AND POOR MOS HANDLING OF TEMPS AS TOO WARM IN
THIS EXTREMELY MOIST ENVIRONMENT. FIRST MIDLEVL WAVE CURRENTLY ACRS
IA TO PROGRESS THROUGH SOUTHERN PERIPHERY OF WESTERLIES TO ERN
GRTLKS LATER TONIGHT. IN WAKE OF THIS WAVE AND ANTICIPATE ML
RIDGING...IN ADVANCE OF NEXT WAVE OVER FOUR CORNERS...TO PROVIDE
TEMPORARY SQUELCH TO CONVECTION AND INITIAL THOUGHTS ANTICIPATE A
DRY YET HUMID WED. FURTHER CONFIDENCE TO REMOVE POPS FOUND IN PREV
DAYSHIFT DISCN. CHC TSRA WITH ANOTHER SUBSTANTIAL WAVE APPROACHING
SRN GRTLKS WED NIGHT THOUGH BEST LLJ AND THETA-E RIDGING STILL TO
OUR WEST. BEST CHC FOR TSRA ON THU AS WAVE FLATTENS THROUGH NRN EDGE
OF PERSISTENT DEEP GULF COAST RIDGE AND CWA ENTERS BETTER HODO
PROFILE WITH 0-6 KM BULK LAYER SHEAR ROUGHLY 30 KTS AND SHOULD
CONVECTION TIMING HOLD FOR BETTER DIURNAL DESTABILIZATION FOR
SBCAPES TO 3000-4000 J/KG SUGGESTIVE OF SEVERE RISK WITH WIND
PRIMARY/HAIL SECONDARY THREATS POSSIBLE...THOUGH FOR NOW WITH LACK
OF CERTAINTY WRT MESOSCALE PATTERN...HAVE JUST TRENDED POPS HIR.
&&
.AVIATION...
THE TROPICAL TYPE AIRMASS WILL REMAIN OVER NORTHERN INDIANA TODAY.
ONGOING SHOWERS AND SCT STORMS NW OF SBN SHOULD PERSIST INTO THE
MORNING WITH SOME OF THESE REACHING SBN. A BRIEF SHOWER IS ALSO
POSSIBLE AT FWA. STORMS SHOULD DEVELOP AND INTENSIFY THIS AFTERNOON
WITH DAYTIME HEATING...ESPECIALLY OVER AREAS SOUTH OF SBN AND FWA.
FOR NOW...HAVE LEFT THUNDER OUT OF TAFS AS THERE WAS STILL WAS TOO
MUCH UNCERTAINTY CONCERNING EXACTLY WHERE AND WHEN STORMS WERE GOING
TO FIRE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TODAY TO 8 PM EDT /7 PM
CDT/ THIS EVENING FOR INZ003>009-012>018-020-022>027-
032>034.
MI...NONE.
OH...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
OHZ001-002-004-005-015-016-024-025.
LM...NONE.
&&
SHORT TERM...SKIPPER
LONG TERM....MURPHY
AVIATION...SKIPPERHazardous weather outlook, Aug 7, 5:41 AM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 541 AM EDT TUE AUG 7 2007 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-080945- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 541 AM EDT TUE AUG 7 2007 /441 AM CDT TUE AUG 7 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT IT WILL BE HOT AND HUMID TODAY WITH AFTERNOON HEAT INDICES FROM 100 TO 105 SOUTH OF THE MICHIGAN LINE. THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STORMS. THERE IS A SLIGHT CHANCE THAT SOME STORMS THIS AFTERNOON WILL PRODUCE DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE WEDNESDAY AND THURSDAY WITH AFTERNOON HEAT INDICES REACHING AROUND 100 DEGREES OVER MOST OF THE AREA BOTH DAYS. IN ADDITION...THE NIGHTS WILL BE WARM AND MUGGY. THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THERE IS A SLIGHT CHANCE THAT THE STORMS ON THURSDAY COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-080945- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 541 AM EDT TUE AUG 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY ALSO CONTAIN WIND GUSTS TO 30 KNOTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. WIND GUSTS OF 30 TO 40 KNOTS AND HIGH WAVES WILL BE POSSIBLE IN AND NEAR THUNDERSTORMS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:09 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 66 min |
| Aug 7, 5:54 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 51 min |
Nearby
Flash Flood Warnings in Michigan, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.